Volume 6, issue 1 (2002)

Download this article
For printing
Recent Issues

Volume 26
Issue 7, 2855–3306
Issue 6, 2405–2853
Issue 5, 1907–2404
Issue 4, 1435–1905
Issue 3, 937–1434
Issue 2, 477–936
Issue 1, 1–476

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
 
Other MSP Journals
Convex cocompact subgroups of mapping class groups

Benson Farb and Lee Mosher

Geometry & Topology 6 (2002) 91–152
Bibliography
1 W Abikoff, The real analytic theory of Teichmüller space, Lecture Notes in Mathematics 820, Springer (1980) MR590044
2 G N Arzhantseva, On quasiconvex subgroups of word hyperbolic groups, Geom. Dedicata 87 (2001) 191 MR1866849
3 R Baer, Isotopien von Kurven auf orientierbaren, geschlossenen Flächen und ihr Zusammenhang mit der topologischen Deformation der Flächen, J. Reine Angew. Math. 159 (1928) 101
4 L Bers, Fiber spaces over Teichmüller spaces, Acta. Math. 130 (1973) 89 MR0430318
5 L Bers, An extremal problem for quasiconformal mappings and a theorem by Thurston, Acta Math. 141 (1978) 73 MR0477161
6 M Bestvina, M Feighn, A combination theorem for negatively curved groups, J. Differential Geom. 35 (1992) 85 MR1152226
7 J S Birman, Braids, links, and mapping class groups, Annals of Mathematics Studies 82, Princeton University Press (1974) MR0375281
8 J S Birman, A Lubotzky, J McCarthy, Abelian and solvable subgroups of the mapping class groups, Duke Math. J. 50 (1983) 1107 MR726319
9 N Brady, Branched coverings of cubical complexes and subgroups of hyperbolic groups, J. London Math. Soc. $(2)$ 60 (1999) 461 MR1724853
10 J Brock, B Farb, Curvature and rank of Teichmüller space, Amer. J. Math. 128 (2006) 1 MR2197066
11 R D Canary, Covering theorems for hyperbolic 3–manifolds, from: "Low-dimensional topology (Knoxville, TN, 1992)", Conf. Proc. Lecture Notes Geom. Topology, III, Int. Press, Cambridge, MA (1994) 21 MR1316167
12 J W Cannon, The theory of negatively curved spaces and groups, from: "Ergodic theory, symbolic dynamics, and hyperbolic spaces (Trieste, 1989)", Oxford Sci. Publ., Oxford Univ. Press (1991) 315 MR1130181
13 D B A Epstein, Curves on 2–manifolds and isotopies, Acta Math. 115 (1966) 83 MR0214087
14 B Farb, A Lubotzky, Y Minsky, Rank-1 phenomena for mapping class groups, Duke Math. J. 106 (2001) 581 MR1813237
15 B Farb, L Mosher, The geometry of surface-by-free groups, Geom. Funct. Anal. 12 (2002) 915 MR1937831
16 , Travaux de Thurston sur les surfaces, Astérisque 66, Société Mathématique de France (1979) 284 MR568308
17 F P Gardiner, H Masur, Extremal length geometry of Teichmüller space, Complex Variables Theory Appl. 16 (1991) 209 MR1099913
18 S M Gersten, Cohomological lower bounds for isoperimetric functions on groups, Topology 37 (1998) 1031 MR1650363
19 G González-Díez, W J Harvey, Surface groups inside mapping class groups, Topology 38 (1999) 57 MR1644059
20 A Haefliger, Complexes of groups and orbihedra, from: "Group theory from a geometrical viewpoint (Trieste, 1990)", World Sci. Publ., River Edge, NJ (1991) 504 MR1170375
21 J Hubbard, H Masur, Quadratic differentials and foliations, Acta Math. 142 (1979) 221 MR523212
22 Y Imayoshi, M Taniguchi, An introduction to Teichmüller spaces, Springer (1992) MR1215481
23 N V Ivanov, Subgroups of Teichmüller modular groups, Translations of Mathematical Monographs 115, American Mathematical Society (1992) MR1195787
24 N V Ivanov, Automorphisms of complexes of curves and of Teichmüller spaces, from: "Progress in knot theory and related topics", Travaux en Cours 56, Hermann (1997) 113 MR1603146
25 M Kapovich, On normal subgroups in the fundamental groups of complex surfaces, arXiv:math.GT/9808085
26 S P Kerckhoff, The asymptotic geometry of Teichmüller space, Topology 19 (1980) 23 MR559474
27 B Maskit, Comparison of hyperbolic and extremal lengths, Ann. Acad. Sci. Fenn. Ser. A I Math. 10 (1985) 381 MR802500
28 H Masur, Uniquely ergodic quadratic differentials, Comment. Math. Helv. 55 (1980) 255 MR576605
29 H Masur, Interval exchange transformations and measured foliations, Ann. of Math. $(2)$ 115 (1982) 169 MR644018
30 H Masur, Two boundaries of Teichmüller space, Duke Math. J. 49 (1982) 183 MR650376
31 H Masur, Hausdorff dimension of the set of nonergodic foliations of a quadratic differential, Duke Math. J. 66 (1992) 387 MR1167101
32 H A Masur, Y N Minsky, Geometry of the complex of curves I: Hyperbolicity, Invent. Math. 138 (1999) 103 MR1714338
33 H A Masur, Y N Minsky, Unstable quasi-geodesics in Teichmüller space, from: "In the tradition of Ahlfors and Bers (Stony Brook, NY, 1998)", Contemp. Math. 256, Amer. Math. Soc. (2000) 239 MR1759683
34 H A Masur, M Wolf, Teichmüller space is not Gromov hyperbolic, Ann. Acad. Sci. Fenn. Ser. A I Math. 20 (1995) 259 MR1346811
35 J McCarthy, A “Tits-alternative” for subgroups of surface mapping class groups, Trans. Amer. Math. Soc. 291 (1985) 583 MR800253
36 J McCarthy, A Papadopoulos, Dynamics on Thurston's sphere of projective measured foliations, Comment. Math. Helv. 64 (1989) 133 MR982564
37 Y N Minsky, On rigidity, limit sets, and end invariants of hyperbolic 3–manifolds, J. Amer. Math. Soc. 7 (1994) 539 MR1257060
38 Y N Minsky, Quasi-projections in Teichmüller space, J. Reine Angew. Math. 473 (1996) 121 MR1390685
39 L Mosher, Hyperbolic extensions of groups, J. Pure Appl. Algebra 110 (1996) 305 MR1393118
40 L Mosher, A hyperbolic-by-hyperbolic hyperbolic group, Proc. Amer. Math. Soc. 125 (1997) 3447 MR1443845
41 L Mosher, Stable Teichmüller quasigeodesics and ending laminations, Geom. Topol. 7 (2003) 33 MR1988281
42 D Mumford, A remark on Mahler's compactness theorem, Proc. Amer. Math. Soc. 28 (1971) 289 MR0276410
43 J Nielsen, Untersuchungen zur Topologie der geschlossenen zweiseitigen Flächen, Acta Math. 50 (1927) 189 MR1555256
44 J P Otal, Le théorème d'hyperbolisation pour les variétés fibrées de dimension 3, Astérisque (1996) MR1402300
45 H L Royden, Report on the Teichmüller metric, Proc. Nat. Acad. Sci. U.S.A. 65 (1970) 497 MR0259115
46 J R Stallings, Non-positively curved triangles of groups, from: "Group theory from a geometrical viewpoint (Trieste, 1990)", World Sci. Publ., River Edge, NJ (1991) 491 MR1170374
47 K Whittlesey, Normal all pseudo–Anosov subgroups of mapping class groups, Geom. Topol. 4 (2000) 293 MR1786168